Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 639, NWS Jackson, MS

September 22, 2000Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 22, 2000, 4:11 PM CDT for Hinds County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 22, 2000, 4:11 PM CDT (21:11 UTC)
Expired
Sep 22, 2000, 4:45 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hinds County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 222112
SVRJAN
MSC049-222145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 445 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAYMOND...OR ABOUT 10 MILES SOUTHWEST OF
  CLINTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CLINTON AT 425 PM CDT
  BE NEAR JACKSON AT 435 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

80

LAT...LON 3213 9041 3237 9012 3241 9014 3241 9022
          3248 9023 3248 9034 3231 9050 3229 9054
          3225 9056

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:40 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 22, 3:40 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT FRI SEP 22 2000

MID/UPPER LEVEL SHORTWAVE ENERGY OVER ERN TX NOTED ON WATER VAPOR
IMAGERY IS HEADING EAST INTO LOWER MS VALLEY REGION WHERE STRONG LOW
LEVEL THETAE RIDGE AND INSTABILITY AXIS EXIST. AIRMASS SOMEWHAT
DEPLETED OVER CNTRL AND ERN PORTIONS OF THE FORECAST AREA FROM
PREVIOUS CONVECTION...BUT AIRMASS IS RECOVERING AND SHOWER/TSTM
ACTIVITY GRADUALLY DEVELOPING EASTWARD. WILL PUT FAIRLY HIGH POPS
FOR MAINLY THIS EVENING.

STRONG TROFFING OVER THE WRN/CNTRL CONUS WILL MAINTAIN WARM/MOIST
SOUTHERLY FLOW ACROSS THE FORECAST AREA NEXT SEVERAL DAYS AS A
STRONG COLD FRONT DROPS SOUTHWARD INTO THE SOUTHERN PLAINS AND MID
MS VALLEY. APPEARS THAT SURFACE FOCUSING FOR PRECIPITATION WILL BE
LACKING THROUGH SUNDAY. STILL THOUGH...EXPECT THERE WILL BE ENOUGH
INSTABILITY GIVEN SOME INSOLATION TO TRIGGER WIDELY SCATTERED TO
SCATTERED AFTN/EVNG SHOWER/TSTM ACTIVITY IN HIGH PRECIPITABLE WATER
AIRMASS. WILL KEEP SMALL POPS AND ABOVE AVERAGE TEMPS GOING.

FORECAST BECOMES RATHER COMPLICATED BY LATE SUNDAY AFTN INTO SUNDAY
NIGHT AS MUCH WILL DEPEND ON TIMING OF COLD FRONT PUSHING SOUTHEAST
TOWARDS THE LOWER MS VALLEY AND SHORTWAVE ENERGY. MODELS INDICATE
THAT STRONG MID LEVEL RIDGING WILL TAKE PLACE ALONG THE GULF COAST.
THIS WILL HELP LEND TO AN UNSEASONABLY STRONG BAROCLINIC ZONE FROM NRN TX
INTO THE OH/TN VALLEY REGION. THE LONGWAVE PATTERN SUGGESTS THAT THE
COLD FRONT WILL BE SLOW TO PUSH SOUTHWARD INTO THE LOWER MS VALLEY
WITH MOST MID/UPPER LEVEL ENERGY REMAINING NORTH OF THE AREA.
OVERALL CONFIDENCE NOT HIGHT AND CHANCE POPS LOOK GOOD AT THIS
TIME...WITH BEST POPS OVER NRN ZONES.

QPF DISCUSSION...BEST PRECIPITATION COVERAGE WILL TAKE PLACE IN 1ST
6 HR PERIOD WITH SCATTERED SHOWER/TSTM COVERAGE. EXPECT AROUND
QUARTER TO ONE HALF INCH AVERAGE DURING 00Z TO 06Z PERIOD...OVER
MAINLY CNTRL/ERN BASINS. TOTAL BASIN AVERAGES FOR 06Z TO 00Z SUNDAY
PERIOD SHOULD BE AROUND ONE TENTH OF AN INCH OR LESS.

IN THE EXTENDED...CONFIDENCE REMAINS ON THE LOW SIDE CONCERNING COLD
FRONTAL POSITION MONDAY. MODELS AND NCEP INDICATE DEVELOPMENT OF WAVE
ALONG THE E-W COLD FRONT AS IT HANGS UP MONDAY ACROSS THE LOWER MS
VALLY WITH RESISTANCE FROM RIDGING ACROSS THE NRN GULF. WILL KEEP
SLIGHTLY COOLER TEMPS IN FOR MONDAY. MODELS INDICATE STRONGER
TROFFING IN FOR ERN US TUESDAY AND WEDNESDAY AND COOL/DRY HIGH
PRESSURE SHOULD BUILD ACROSS THE FORECAST AREA.

PRELIM NUMBERS...

JAN 73/89/71/91 5323
MEI 71/88/69/91 6323

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

P

In the hours before

Special weather statement, Sep 22, 10:45 AM CDT, 5 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
230400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT FRI SEP 22 2000

A WEAK FRONT ACROSS NORTHERN MISSISSIPPI THIS MORNING WILL CONTINUE
LIFTING NORTHWARD. MEANWHILE...AN UPPER LEVEL DISTURBANCE IN
SOUTHWEST LOUISIANA WILL CROSS MUCH OF THE AREA THROUGH EARLY
TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE TROPICAL AND
UNSTABLE AIRMASS SOUTH OF THE FRONT WITH LOCAL...RATHER SHORT-LIVED
DOWNPOURS...GUSTY WINDS AND LIGHTNING STRIKES. MOST OF THESE SHOULD
DISSIPATE BEFORE MIDNIGHT.  NO SEVERE THUNDERSTORMS ARE EXPECTED.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:51 PM CDTSevere Thunderstorm WarningJANWashington24 min
Sep 22, 5:58 PM CDTSevere Thunderstorm WarningJANBolivar32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.